The Dangers of Acetaminophen

Email Print
FacebookTwitterShare

When it comes to proven, over-the-counter solutions for easing pain and controlling a fever, acetaminophen (also called paracetamol, and best known by the brand name, Tylenol) has long been the preferred recommendation for many. It is actually the most widely used product of its kind, and with good reason. When compared to other non-prescription pain relievers and fever reducers, such as aspirin or ibuprofen, acetaminophen is considered to be much more safe — especially for young children, people with weak or compromised liver function, or blood-clotting concerns. [1]

The Dangers of Acetaminophen

But, not so fast. Despite being a better choice than some of the alternatives, acetaminophen doesn’t exactly get a free pass. To the contrary, severe health problems such as liver damage and death have been reported, even after “mild” overdose.

  • A 10-fold increase in overdose has been reported in children given injectable paracetamol. [2]
  • In one reported case, an overdose of acetaminophen resulted in death with blistering of the skin and rhabdomyolysis (a breakdown of the muscle fibers) with blood clotting and reduced blood flow to the heart. [3]
  • Overdose in children occurs more quickly with more severe problems than adults. [4]
  • Renal failure has been observed in persons suffering from acetaminophen overdose.[5]
  • One study found that patients taking acetaminophen for dental pain were at a higher risk of suffering accidental poisoning. [6]
  • In 2011, the British Medical Journal reported heavy alcohol consumption, fasting, malnourishment, and the taking of enzyme inducing drugs increased the likelihood of liver damage from acetaminophen use. [7]
  • Even the US Department of Health and Human Services, a division of the FDA, warns of dangers of taking Acetaminophen. [8]

Read the rest of the article

Email Print
FacebookTwitterShare